Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Tucson, AZ

July 11, 2020Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 11, 2020, 7:30 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2020, 7:30 PM MST (02:30 UTC)
Expired
Jul 11, 2020, 10:01 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 52 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
3681 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

519 
WGUS55 KTWC 120230
FFWTWC
AZC019-120530-
/O.NEW.KTWC.FF.W.0002.200712T0230Z-200712T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
730 PM MST Sat Jul 11 2020

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 1030 PM MST.

* At 726 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over Reddington Pass and the southeast slopes of the 
  Catalina Mountains northeast of Tucson. This will include eastern 
  and southern slopes of the Bighorn Fire burn scars. Flash flooding 
  is expected to begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           roads and washes.

* Some locations that will experience flooding include...
  Tanque Verde, Sabino Canyon Recreation Area, Catalina Foothills and
  Seven Falls.

Excessive rainfall over the Bighorn fire burn scar will result in 
debris flow on eastern and southern slopes and drainages. The debris 
flow can consist of rock, mud, vegetation and other loose materials.

This includes the following streams and drainages... Ventana Canyon 
Wash, Chimney Rock Creek, Esperero Wash, Agua Caliente Wash, Bird 
Canyon, Buehman Canyon, Sabino Creek, Alder Wash and Tanque Verde 
Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3242 11051 3224 11047 3231 11083 3243 11079

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Meyer
2 follow-up statements
997 
WGUS75 KTWC 120352
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
852 PM MST Sat Jul 11 2020

AZC019-120530-
/O.CON.KTWC.FF.W.0002.000000T0000Z-200712T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
852 PM MST Sat Jul 11 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
NORTHEASTERN PIMA COUNTY...

At 844 PM MST, only light to moderate rain continued over the 
warning area, which includes the southern and eastern slopes of the 
Catalina mountains northeast of Tucson and portions of the Bighorn 
burn scar. Rainfall amounts have ranged from .5 to 1.5 inches near 
Tanque Verde and the Redington Pass area.

HAZARD...Heavy rain producing flash flooding and debris flow.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams, 
         roads, washes, and urban areas.

Excessive rainfall over the burn scar will result in debris flow, 
which  can consist of rock, mud, vegetation and other loose 
materials.

Some locations that will experience flooding include...
Tanque Verde, Sabino Canyon Recreation Area, Catalina Foothills and
Seven Falls.

This includes the following streams and drainages... Ventana Canyon 
Wash, Chimney Rock Creek, Esperero Wash, Agua Caliente Wash, Bird 
Canyon, Buehman Canyon, Sabino Creek, Alder Wash and Tanque Verde 
Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3242 11051 3224 11047 3231 11083 3243 11079

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Meyer
752 
WGUS75 KTWC 120501
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1001 PM MST Sat Jul 11 2020

AZC019-120510-
/O.CAN.KTWC.FF.W.0002.000000T0000Z-200712T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
1001 PM MST Sat Jul 11 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PIMA COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3242 11051 3224 11047 3231 11083 3243 11079

$$

Meyer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:40 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 11, 2:40 PM MST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
240 PM MST Sat Jul 11 2020

.SYNOPSIS...Very hot daytime temperatures into early next week,
with record or near record highs through Monday. We'll have enough
moisture around for isolated to scattered showers and thunderstorms,
with the best chances mainly south of Tucson and in the eastern
mountains.

&&

.DISCUSSION...The heat is on this weekend with Excessive Heat
Warnings in place through Monday across most of the area with
Sunday likely the hottest day. Record or near record highs next
three days.

Mostly sunny to partly cloudy across the area this afternoon. The
exception was across the White mountains where it was mostly
cloudy with isolated showers/thunderstorms. Afternoon temperatures
were at or up to 4 degrees warmer than this time Friday with
surface dewpoints in the 40s to mid 50s. Some drier air has moved
into the far eastern areas thus PW values this afternoon ranged
from 0.80" near AZ/NM border to 1.5" western areas. Steering
easterly around 10-15 mph.

Outside of the Whites, convection over the higher terrain E/SE of
Tucson rather slow. Latest CAMs have mainly isolated thunderstorms
moving west across the area through this evening. Best areal
coverage for short lived strong storms with localized heavy rain
still appears to be across Santa Cruz county and the southern
parts of central Pima county or south of Sells. There still
remains a slight chance of a brief thunderstorm over the Bighorn
Burn scar into early this evening.

Sunday still looks like a furnace area wide with the hottest
temperatures of the year. Thunderstorm chances remain on the very
low end side.

Next week: Slight chance of thunderstorms first half of next week
and with the high drifting into a more favorable position late in
the week an uptick in activity is expected. Temperatures start the
week rather hot, near record highs on Monday, then gradually cool
closer to normal mid-July values.

&&

.AVIATION...Valid through 13/00Z.
SCT-BKN 10-14k ft, SCT-BKN 20k FT with ISOLD -SHRA/TSRA contg into
the evening, mainly from KTUS south and east. ISOLD -SHRA/TSRA
will diminish after 12/04Z but will is once again expected Sunday
after 20Z. Outside of TSRA outflows, SFC winds NWLY 10-14 kts with
a few gusts around 20-25 kts through about 12/03Z then becoming
variable less than 12 kts the remainder of the forecast period.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...There is a slight chance of mainly afternoon and
evening showers and thunderstorms from the Tucson metro area, south
and east through Sunday, then mainly south to southeast of Tucson
Monday and Tuesday before perhaps an increase in coverage later in
the upcoming week. That said the best chances remain along the
International Border and across the White Mountains. Through Monday
temperatures will peak near or above record levels before easing
back to more normal levels next week.  Humidity levels will remain
close to average through the week with generally good overnight
recoveries. 20-ft winds will generally remain less than 15 mph
outside of the usual afternoon gustiness due to daytime heating.
Also, any afternoon/evening thunderstorms will capable of gusts of
45+ mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Excessive Heat Warning until 8 PM MST Monday for AZZ501>509-515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 11, 5:20 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
520 PM MST Sat Jul 11 2020

AZZ507-513-120100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
520 PM MST Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
600 PM MST...

At 519 PM MST, Doppler radar was tracking a strong thunderstorm over
Sierra Vista, moving west at 15 mph.

Wind gusts up to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Sierra Vista, Hereford, Huachuca City, Fort Huachuca, Charleston and
Ramsey Canyon Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3167 11014 3141 11015 3138 11032 3167 11043
TIME...MOT...LOC 0019Z 088DEG 16KT 3152 11027

Meyer
Local storm report, Jul 11, 5:44 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     DUST STORM       10 SW WILLCOX           32.16N 109.97W
07/11/2020                   COCHISE            AZ   PUBLIC

            SOCIAL MEDIA PHOTO OF DUST STORM IN THE
            WILLCOX PLAYA.

&&

TGD
Local storm report, Jul 11, 5:45 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
545 PM MST SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND GST     6 WSW HUACHUCA CITY     31.60N 110.43W
07/11/2020  M79 MPH          COCHISE            AZ   ASOS

            ASOS STATION KALK PIONEER AIRFIELD.

&&

TGD
Local storm report, Jul 11, 5:56 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
556 PM MST SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     2 ESE SIERRA VISTA      31.55N 110.30W
07/11/2020                   COCHISE            AZ   UTILITY COMPANY

            5 POWER POLES DOWN IN SIERRA VISTA NEAR
            WILCOX AND S CARMICHAEL.

&&

TGD
Local storm report, Jul 11, 7:09 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
709 PM MST SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     DUST STORM       20 E GREEN VALLEY       31.88N 110.66W
07/11/2020                   PIMA               AZ   TRAINED SPOTTER

            BLOWING DUST REPORTED WITH ESTIMATED WIND
            GUSTS OF 50 MPH OR GREATER.

&&

TGD
Local storm report, Jul 11, 7:24 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
724 PM MST SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     14 SSE SUMMERHAVEN      32.26N 110.65W
07/11/2020  E60 MPH          PIMA               AZ   PUBLIC

            ESTIMATED WINDS IN EXCESS OF 60 MPH. NICKEL
            SIZE HAIL.

&&

TGD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:20 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Jul 11, 5:28 PM MSTDust Storm WarningTWCCochise62 min
Jul 11, 5:38 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz52 min
Jul 11, 5:52 PM MSTSevere Thunderstorm WarningTWCCochise53 min
Jul 11, 6:37 PM MSTSevere Thunderstorm WarningTWCCochise, Pima53 min
Jul 11, 7:01 PM MSTSevere Thunderstorm WarningTWCCochise, Pima44 min
Jul 11, 7:06 PM MSTDust Storm WarningTWCPima, Santa Cruz54 min
Jul 11, 7:39 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 11, 7:57 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal2 hr
Jul 11, 8:06 PM MSTDust Storm WarningTWCPima, Pinal84 min
Jul 11, 8:23 PM MSTSevere Thunderstorm WarningTWCPima, Pinal37 min
Jul 12, 2:48 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Jul 12, 4:36 PM MSTSpecial Weather StatementTWC39 min
Jul 12, 4:52 PM MSTSpecial Weather StatementTWC23 min

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.